Keppra - thoughts?

Hello everyone, I am wondering if anyone has tried Keppra for their EM. A specialist (very knowledgeable in this area, treated many people), has quoted me a 60% response rate in for his patient with EM symptoms (a combination of mainly secondary EM from other causes, an also some primary EM), if you can tolerate the side effects. This seems a high, given there are really no studies on this I can find, and also only a few posts in this the forum. Perhaps it is just the types of EM this specialist sees.

My EM symptoms improved a bit with Lyrica, but it led to the opposite problem - too much vasoconstriction and cold digits. I have not tried mexiletine - trying to decide which to chose as the next option for me…

thx!

Because of the severe side effect profile, I’d ask for more specifics on the types of improvement seen. How did he come to the 60% figure? What is considered a “response”? For how many patients has he prescribed the treatment?

I’d do my due diligence and ask many questions. The side effect profile for that drug is scary.

I just had a lecture that specifically mentioned levetiracetam earlier this week and the neuropsychiatric side effects it can cause are no joke. Depression, suicidal thoughts, unprovoked aggression. It doesn’t seem to be used very often anymore due to safer neurological medications being available. Not to scare you, but just make sure you look up the side effects before taking it. It is a very strong medication that interacts with many other medications and alcohol via a common degradation pathway.

1 Like

That’s a really interesting suggestion. Keppra is primarily used for epilepsy. Even for a condition like epilepsy, where the risks of not being properly medicated can be quite high, there are many people who can’t tolerate it due to the Keppra rage, or kepprage, as it’s referred to. Generally speaking, it would be considered mood destabililizing.

These are great questions, regarding what is a response considered, and to ask specifically about side effects.

Sharon from ModSupport

So I spoke more about it with the dermatologist. He gets all the very unusual referrals. It’s for EM associated with strange neurological syndromes, that’s where he uses it and gets a good response… so very rare, and selected population. No plans to start that drug anytime soon.

The chilblains like lesions I had are clearing up, left just with EM symptoms now in hands and feet. Was hoping once inflammation resolved, the EM would improve, but not the case. But, I expected it would not change as I am on now on a vasoldilator as well…Diltiazem, which likely helpwd the vasoconstriction/chilblains… perhaps when things are stable for a while, we will wean off the Diltiazem and see if EM improves.

Thx for the feedback.

I’ve been in mexiletine for about 7 years. Saw improvement within the first week and live a mostly normal life after finding the right dose.
Good luck.

My husband was on Keppra for about a year. For seizures though. Just a word of warning: he was on a very low dose and it affected his personality greatly. He became kinda zombie-like and VERY depressed. Became a different person and it took almost a year after stopping the Keppra before he felt like himself again. So if you even think its making you depressed talk to your Dr right away. Good luck

I want to add some people will get drugs off label and often these are nerve pills which may help with the pain but have side effects. And those side effects should be looked at and taken seriously. My mom takes Cymbalta for pain as well as Ativan. These are medications designed for epilepsy and a nerve pill. These are used off label and a part of her pill mix from a Neurologist. Be very careful with nerve medications because they can help you’re EM or in some cases CAUSE IT to occur, grow worse or be the reason you have it. There are reports of some who took the Ketamine Amitriptyline cream treatment for EM having warm feet at first from the AMIT before the ketamine took effect. To me, although I’m not a doctor or medical professional this is a CLUE that 5HT Antagonistic effects that make EM occur in some people may happen for some and may be happening from a NERVE medication mixed in the Ketamine Amitriptyline mix. For those patients having Amitriptyline may cause their EM symptoms to be worse from Serotonin antagonistic effects. And if that is happening taking Risperdol could even be worse as it has IRREVERSABLE antagonistic effects on at least one 5HT/Serotonin neurotransmitter receptor site. That means Amitriptyline and Risperdol could be the cause of EM for some people, and any nerve pill that gives you EM flares I feel should be discontinued and reported to you’re doctor. The risk of making the disease worse it NOT worth the benefits of those drugs in my humble and NOT MEDICAL opinion. But you have to understand this is just the thoughts of one care giver and each case is different. Better safe than sorry.
My mom has not tried Mexilitine which is a heart arrhythmic drug which works for some with EM supposedly for those who have the GENETIC version of EM. Here’s something interesting. My sister had some EM like symptoms but this during some possible change of life issues and other things like thyroid issues. She had symptoms of BURNING SCALP syndrome written down as a observation by a doctor. Different doctors were trying different things. And she also had BURNING EAR syndrome which seemed to be a lot like an EM symptom and was really causing her great distress. Different doctors were debating what would help her. Hormone pills, thyroid medication and ultimately a different heart arrhythmic pill not Mexilitine, but one that does change the heart rhythm and her problems were for the most part resolved. Her diagnosis was not confirmed by doctors enough but one doctor told her she MIGHT BE the 33rd person in the entire world that has the BURNING EAR syndrome, which seems to be very rare and possibly related to EM. I find it interesting that a heart medication that changes the heart rhythm much like the Mexilitine was used to help her clear up her case. This to me is a definite sign that mom may have a genetic NAV 1.7 sodium channel defect which is a genetic defect and my sister suffered from a related syndrome. Or maybe it was just a strange rare co-incidence. Neither one took the genetic test yet. The tests for that rare version of EM was not done for my mom back in 2014 supposedly it was $1000 out of pocket to get it done. But my sister said more recently maybe around 2019 that the test ran $3500 now at least for her or what doctors said would be the price at that time. And she skipped getting it due to the costs.

Thanks for your interesting experiences, @watchman. And a BIG thank you for this:

in my humble and NOT MEDICAL opinion.

When we recount our experiences with a rare disease, it’s really important for people to recognize that this is but one person’s account of what they had happen. We are peers here: we’ve been brought together by a rare disease, and we support each other as we try to navigate through this experience, but we are not medical professionals. (Even medical professionals who come here as patients/members are equals with other members. Ben’s Friends cannot take responsibility for people’s advice, opinions or claims: only your own trusted medical professional should be advising you on treatments.) Thank you again for framing your interesting response that way!

All of the treatments you mention are prescription medications, which means to obtain them you will need a medical professional to prescribe them. Your comments may be good conversation starters with those professionals. Thanks for sharing with us, and all the best to your mom, who is fortunate to have someone as thoughtful as you at her side.

Seenie from ModSupport